Alert archive / Michigan / Flash Flood Warnings in 1998

Flash Flood Warning 10, NWS Gaylord, MI

April 2, 1998Alpena County, Michigan

NWS Gaylord, MI issued this flash flood warning at Apr 2, 1998, 12:00 PM EST for Alpena County, Michigan. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 2, 1998, 12:00 PM EST (17:00 UTC)
Expired
Apr 2, 1998, 5:00 PM EST
In force
5 hr
Issued by
NWS Gaylord, MI
Area
Whole counties

County Alpena County, MI

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 5.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 1998-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 1998-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
494 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAPN 021700
FFWAPN
MIC007-069-022200-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1200 PM EST THU APR 2 1998

THE NATIONAL WEATHER SERVICE IN GAYLORD MI HAS ISSUED A

* FLOOD WARNING FOR...
  ALPENA COUNTY IN NORTHEASTERN LOWER MICHIGAN
  IOSCO COUNTY IN NORTHEASTERN LOWER MICHIGAN

* UNTIL 500 PM EST

* HEAVY RAINFALL...RANGING FROM 3 TO 6 INCHES SINCE MONDAY AFTERNOON...
  AND RAPID SNOWMELT HAVE COMBINED TO PUSH MANY RIVERS...STREAMS...AND
  CREEKS OVER THEIR BANKS IN THESE COUNTIES. IN ALPENA COUNTY THE MAIN
  THREAT FOR FLOODING REMAINS ALONG THE THUNDER BAY RIVER AND ITS
  TRIBUTARIES. IN IOSCO COUNTY THE MAIN THREAT AREA IS AROUND VAN ETTEN
  LAKE AND DOWNSTREAM OF THE LAKE ALONG VAN ETTEN CREEK AND THE AU
  SABLE RIVER INTO THE CITY OF OSCODA.

* SCATTERED SHOWERS AND AREAS OF DRIZZLE WILL BE POSSIBLE DURING THE
  AFTERNOON...ALTHOUGH RAINFALL AMOUNTS WILL BE LIGHT TOTALLING LESS
  THAN 0.05 INCH. HOWEVER...THE MAIN THREAT OF FLOODING WILL BE FROM
  CONTINUED RUNOFF PROBLEMS AND HIGHER WATER LEVELS UPSTREAM THAT WILL
  BE CRESTING AND MOVING DOWN THE WATERWAYS. 

IF YOU OBSERVE FLOOD WATERS...MOVE TO HIGHER GROUND IMMEDIATELY.  DO
NOT DRIVhE THROUGH WATER COVERED ROADS...AS THE WATER MAY BE DEEPER THAN
YOU MIGHT THINK...WHICH COULD SWEEP YOUR VEHICLE DOWNSTREAM.

NORCROSS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this flash flood warning went out at Apr 2, 11:18 AM EST, 42 minutes earlier.

Area forecast discussion, Apr 2, 11:18 AM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1118 AM EST THU APR 2 1998

15Z SURFACE ANALYSIS INDICATED LOW PRESSURE CENTERED NORTHEAST OF LAKE
HURON. THE LOW WILL CONTINUE TO DRIFT EASTWARD AWAY FROM THE REGION
TODAY...ALTHOUGH TROFFING WILL PERSIST IN ITS WAKE. ALOFT...WATER VAPOR
IMAGERY SHOWS ONE LAST DISTURBANCE ROTATING AROUND THE UPPER LOW WHICH
WILL CROSS THE FORECAST AREA THIS AFTERNOON BEFORE BOTH FEATURES MOVE TO
THE EAST.

KAPX 88D CONTINUES TO INDICATE A FEW SHOWERS ACROSS THE FORECAST AREA
AND THESE SHOULD CONTINUE INTO THE AFTERNOON AS SURFACE TROFFING
PERSISTS AND THE UPPER LEVEL DISTURBANCE ROTATES ACROSS THE REGION.
THUS...WILL MAINTAIN THE MENTION OF SCATTERED SHOWERS ACROSS THE ENTIRE
FORECAST AREA. ALTHOUGH MOST OF THE PRECIPITATION WILL BE IN THE FORM
OF RAIN...SOME SNOW HAS BEEN MIXED WITH THE RAIN AT TIMES THIS MORNING
AND WITH TEMPERATURES ALOFT COOLING SLIGHTLY DURING THE AFTERNOON WILL
ADD THE POSSIBILITY OF MIXED RAIN AND SNOW AT TIMES TO THE FORECAST.
SATELLITE IMAGERY SHOWS EXTENSIVE CLOUD COVER WRAPPING AROUND THE
SURFACE AND UPPER LOWS WHICH WILL ALSO PERSIST THROUGH THE AFTERNOON
KEEPING CLOUDY SKIES ACROSS THE REGION. AWAY FROM ANY SHOWERS...PATCHY
DRIZZLE WILL BE POSSIBLE.

WITH WEAK COLD AIR ADVECTION AND EXTENSIVE CLOUD COVER EXPECT NEARLY
STEADY TEMPERATURES ACROSS THE REGION THROUGH THE AFTERNOON. WILL GO
WITH HIGHS AROUND 40 FOR EASTERN UPPER AND FAR NORTHERN LOWER...WITH
HIGHS OF 40 TO 45 ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA.

AFTER COORDINATING WITH EMERGENCY MANAGEMENT OFFICIALS...WILL MAINTAIN
FLOOD WARNINGS THROUGH THE AFTERNOON FOR ALPENA AND IOSCO COUNTIES AND
ALSO MAINTAIN THE FLOOD WATCH FOR ALCONA COUNTY.

NORCROSS

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 7:45 PM ESTFlash Flood WarningAPXAlpena8 hr
Apr 1, 9:55 PM ESTFlash Flood WarningAPXIosco6 hr
Apr 2, 3:55 AM ESTFlash Flood WarningAPXIosco8 hr
Apr 2, 3:55 AM ESTFlash Flood WarningAPXAlpena8 hr
Apr 2, 12:00 PM ESTFlash Flood WarningAPXIosco5 hr

Nearby

Flash Flood Warnings in Michigan, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.